How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Basu Your Own Question
Dr Basu
Dr Basu, Experienced Specialist
Category: Medical
Satisfied Customers: 29093
Experience:  MD
23744323
Type Your Medical Question Here...
Dr Basu is online now

Hi I drink very moderately (4 single vodka and tonics last

Customer Question

Hi
I drink very moderately (4 single vodka and tonics last night). I have recently come off of SSRIs which had see a total disappearance of the following symptoms. Last night I went to bed at about 12am but by 3am I was awake and very uncomfortable feeling very hot and my heart rate high. I had an uncomfortable night's sleep and this morning had swollen eyelids and felt very heady and 'bunged up'.. I know the natural answer will be stop drinking but I really enjoy the odd tipple. is this Aldehyde dehydrogenase deficiency?
Submitted: 2 years ago.
Category: Medical
Expert:  Dr Basu replied 2 years ago.
Dr Basu :

Hi there, This is Dr Basu, Experienced Specialist. I am here to address your concerns and provide great service.

Dr Basu :

You are doing right things for treatment.

Dr Basu :

Aldehyde dehydrogenase deficiency will cause consistent symptoms every time you drink alcohol.

Dr Basu :

But if these symptoms never happened before, then this is likely related to the recent use of SSRIs.

Dr Basu :

Alcohol can react with the SSRIs which sometime may take long to get out of your system.

Dr Basu :

also are you taking any other medications currently?

Customer: OK. However, I was having bad reaction to alcohol before using SSRIs and then the SSRIs actually made things better. I was sleeping very well whilst on SSRIs. It has only been recent couple of years since i started to react badly to alcohol and red wine was the worst drink. Since coming off the SSRIs around July, the symptoms have gradually returned and are now very bad. Are you saying that it might be a temporary problem whilst I get used to not being on SSRIs?
Dr Basu :

Ok that makes it little different issue

Dr Basu :

if you had problem before with alcohol, then you are likely intolerant to the alcohol from enzyme deficiency

Dr Basu :

this causes build up of acetaldehyde which causes flushing like reactions.

Customer: I probably didn't make clear originally...!
Dr Basu :

Fermented alcohols like wine also contain tyramine, histamine, sulfites which only make the reaction worse

Dr Basu :

So in your case, SSRI is not causing the problem since you do not take them now.

Dr Basu :

However there are other medications that can intensify alcohol related flushing

Customer: I just don't understand why the symptoms went away when I was on SSRIs? I did read about Asian flush but don't think I get any facial colourisation. Just hot temperature and fast heart rate.
Customer: Other symptom is very dry mouth.
Dr Basu :

yes they are also mediated by the acetaldehyde as it triggers catecholamine release.

Customer: & dehydration feeling.
Customer: Sorry, what does the last comment mean?
Dr Basu :

that means acetaldehyde increases the catecholamines the stress hormones

Dr Basu :

catecholamines increase heart rate, blood pressure etc.

Dr Basu :

SSRIs can actually reduce the catechlamine related symptoms.

Customer: Is it dangerous for me yo keep drinking alcohol? I take it there is nothing I can do to reduce the symptoms? I had considered going back on the SSRIs as I have been experiencing some excessive anxious thoughts / obsessive thinking and derprssion
Customer: Oops
Customer: more to follow..
Dr Basu :

Well, studies have shown people with problem with alcohol metabolism are at increased risk of throat cancer due to the toxic effect from acetaldehyde

Dr Basu :

so it is not that good for you in other words

Customer: i am seeing a Psychologist again and wonder if the symptoms are being exasperated by the stress. You say the symptoms can be reduced by the SSRIs as they are in some way reducing the stress hormone release?
Dr Basu :

correct

Dr Basu :

that is possible,

Dr Basu :

but your reactions are typical with ADH deficiency

Dr Basu :

aldehyde dehydrogenase

Customer: Is there anything you can do to supplement the enzyme? Worth asking
Dr Basu :

no you cannot --not yet

Customer: OK. Thanks.
Dr Basu :

very welcome

Dr Basu :

It was my pleasure to help you today.
I am Dr Basu experienced in Gastrointestinal Diseases.
If I have answered all your questions, Please rate my response Excellent (click on the smiley faces) under this chat box only.
Please bookmark my profile for asking further questions!
This is the link to my profile:
http://www.justanswer.com/medical/expert-mysticdoc/

Dr Basu and 3 other Medical Specialists are ready to help you
Customer: replied 2 years ago.
BTW, is there a test for this?
Expert:  Dr Basu replied 2 years ago.
Yes it can be tested by genetic screening.